Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at May 23, 2021, 12:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 12:21 PM MDT (18:21 UTC)
- Expired
- May 23, 2021, 1:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Riverton, WY
The radar
The Billings radar (KBLX), 139 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930 WWUS85 KRIW 231821 SPSRIW Special Weather Statement National Weather Service Riverton WY 1221 PM MDT Sun May 23 2021 WYZ003-004-231900- North Big Horn Basin-Cody Foothills- 1221 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL 100 PM MDT... At 1219 PM MDT, trained weather spotters reported pea size hail associated with a strong thunderstorm near Cody, moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Ralston around 1255 PM MDT. Powell around 100 PM MDT. Other locations impacted by this storm include Park County Fairgrounds and Cody Yellowstone Regional Airport. LAT...LON 4445 10894 4450 10912 4493 10901 4478 10859 TIME...MOT...LOC 1819Z 208DEG 19KT 4455 10898 $$ Fisher
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 23, 5:18 AM MDT, 7 hours 3 minutes earlier.
Area forecast discussion, May 23, 5:18 AM MDT, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Riverton WY 518 AM MDT Sun May 23 2021 .SHORT TERM...(Today through Monday) Issued at 202 AM MDT Sun May 23 2021 The trough that has been sitting to the southwest of the area will continue to impact the region through the first part of the term. As the trough slowly begins to eject, the embedded jetstreak will slowly surge into the region. As a result of the jetstreak surge, surface winds will begin to increase. Hence the current wind highlights. Still in agreement with earlier shift on the highlight locations while considering potential upgrades across Natrona and Johnson counties. As the trough and associated low ejects out, drier air will advect in and allow for the lower clouds to begin to filter out. However, the western side of the Divide will continue to see a few showers through the day tomorrow and lingering low clouds. The east side of the Divide should stay mostly dry. Behind the departing trough quasi- zonal flow sets up but models project a few small perturbations working their way through the day Monday. This could continue to keep PoP chances across the western mountains with the east side of the Divide staying dry. .LONG TERM...Monday night through Sunday With troughing expected to remain over the area through much of the period, active and unsettled will be the words to describe the weather pattern. Another wave will move approach the area on Tuesday and bring the chance of showers and thunderstorms, mainly to the west. Some weak ridging may keep convection more isolated in areas East of the Divide. And this brings us to Tuesday night, convection will probably wane through the night, but a few showers may linger through the night. However, we are hoping for a more optimistic forecast for cloud cover, especially toward sunrise Wednesday morning. The reason why is we will be having a full lunar eclipse, which will become full toward sunrise and rather low in the sky. The best place to see it in our area would be further south and east though. Hopefully, it will clear out. A lot depends on the movement of an upper level low. The models do have a fast bias with them though so we will have to watch it. Wednesday looks like a rather active day as the low moves across the northern portion of the state. As a result, this will be where the most numerous showers and thunderstorms will be with lesser chances further south. By Thursday, some shortwave ridging will try to build into the state and bring a break from the storms. There is some disagreement on this through, the European is slower and keeps some convection mainly in eastern portions of the area. The GFS is more progressive and has mainly dry conditions. For now, we split the middle with mainly slight POPs across northern areas. Mainly dry conditions are then expected from Thursday night through most of Friday with warmer temperatures as well as the ridge passes across the area. The respite will be brief though as another trough and cold front approach the area for next weekend. There are still some differences in exact timing and coverage of convection through. We made few changes to continuity for now to wait for more model consistency. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 517 AM MDT Sun May 23 2021 A rather complicated forecast is in store for the TAF period due to timing of precipitation and any lowered ceilings with MVFR/IFR conditions. Expect MVFR/IFR conditions over KJAC during the entire period due to low ceilings. For other places, the best time for MVFR/IFR conditions is from the start of the period until around 15Z. Overall, most locations can expect VCSH conditions at some point during the period. Expect winds to pick up during the day tomorrow with some locations from KRKS to KCPR having gusts from 35 to 40 knots during the day. The high winds look to linger for most of the day across the area. In part because of this, do not expect fog and lower visibility levels at the terminals. && .FIRE WEATHER... Unsettled weather will continue across the state today as moisture continues to surge northward into the Cowboy State. The most numerous showers and thunderstorms will continue to be in western Wyoming where a wetting rain will be possible. Expect more scattered activity further east. Strong to possibly high winds are likely from eastern Sweetwater County northward through southern Johnson County. Relative humidity should remain above critical levels, but may fall to around 20 percent in the eastern counties. Mixing and smoke && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 2 PM MDT this afternoon for WYZ030. High Wind Warning from 10 AM this morning to 8 PM MDT this evening for WYZ019-020. High Wind Warning from noon today to 8 PM MDT this evening for WYZ011. && SHORT TERM...Vorst LONG TERM...Hattings AVIATION...Clayton FIRE WEATHER...Hattings
Hazardous weather outlook, May 23, 2:07 AM MDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 207 AM MDT Sun May 23 2021 WYZ001>020-022>030-240815- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 207 AM MDT Sun May 23 2021 This Hazardous Weather Outlook is for portions of central Wyoming, north central Wyoming, northwest Wyoming, south central Wyoming, southwest Wyoming, and west central Wyoming. .DAY ONE...Tonight Patchy, dense fog possible overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Strong to high winds across the Wind Corridor beginning Sunday morning and continuing until around sunset. Monday...Gusty winds increase during the afternoon, but will not be as strong as Sunday. Tuesday through Thursday...Active pattern continues with isolated showers and thunderstorms in the afternoon and evenings. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
In the hours before
Special weather statement, May 23, 8:44 AM MDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Riverton WY 844 AM MDT Sun May 23 2021 WYZ017-018-240200- Wind River Basin-Lander Foothills- Including the cities of Riverton, Shoshoni, and Lander 844 AM MDT Sun May 23 2021 ...Strong, gusty winds today... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Strong winds with gusts 35 to 40 mph possible. * WHERE...Wind River Basin and Lander Foothills. * WHEN...Until 6 PM this evening. WYZ003-004-006-240200- Cody Foothills-North Big Horn Basin-Southeast Big Horn Basin- Including the cities of Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Ten Sleep, and Worland 844 AM MDT Sun May 23 2021 ...Strong, gusty winds today... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Strong winds with gusts 35 to 40 mph possible. * WHERE...Bighorn Basin and Cody Foothills. * WHEN...Until 8 PM this evening. WYZ015-240200- Wind River Mountains East- 844 AM MDT Sun May 23 2021 ...Strong, gusty winds today... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Strong winds with gusts up to 60 mph possible. * WHERE...Red Canyon and South Pass. * WHEN...Until 6 PM this evening. * ADDITIONAL DETAILS...Strong winds mean a blow over risk for light and high profile vehicles. Use caution if traveling over South Pass this afternoon. WYZ010-240200- Northeast Johnson County- Including the city of Buffalo 844 AM MDT Sun May 23 2021 ...Strong, gusty winds today... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Strong winds with gusts of 40 to 50 mph possible. * WHERE...Northeast Johnson County. * WHEN...Until 8 PM this evening.
Special weather statement, May 23, 12:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 1221 PM MDT Sun May 23 2021 WYZ003-004-231900- North Big Horn Basin-Cody Foothills- 1221 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL 100 PM MDT... At 1219 PM MDT, trained weather spotters reported pea size hail associated with a strong thunderstorm near Cody, moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Ralston around 1255 PM MDT. Powell around 100 PM MDT. Other locations impacted by this storm include Park County Fairgrounds and Cody Yellowstone Regional Airport. LAT...LON 4445 10894 4450 10912 4493 10901 4478 10859 TIME...MOT...LOC 1819Z 208DEG 19KT 4455 10898 Fisher
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.